Tennessee, 2018

Flash Flooding and Hail in Tennessee, April 23, 2018

April 23, 2018 · NWS OHX · 8 events in 4 counties and zones

A large upper level low located over the Mid-Mississippi Valley brought widespread moderate to heavy rainfall of 2 to 4 inches to most of Middle Tennessee on April 22, with additional bands of showers and thunderstorms rotating around the upper low dropping 1 to 3 inches of rain in some areas once again on April 23. This additional heavy rain falling on top of already saturated ground caused…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large upper level low located over the Mid-Mississippi Valley brought widespread moderate to heavy rainfall of 2 to 4 inches to most of Middle Tennessee on April 22, with additional bands of showers and thunderstorms rotating around the upper low dropping 1 to 3 inches of rain in some areas once again on April 23. This additional heavy rain falling on top of already saturated ground caused significant flash flooding in portions of the Nashville metro area during the afternoon hours on April 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 23, 12:22 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 23, 12:22 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
122 PM CDT Mon Apr 23 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Bands of showers with locally heavy rainfall, along with isolated
thunderstorms, are developing in the WAA east of the low pressure
system located over western Tennessee and southwest Kentucky. In
addition, areas of sunshine are becoming common in between the
showers and bands of showers.

NAM12 and HRRR are honing in on the area for best potential of
showers and locally heavy rainfall, in a relatively wide swath
extending from where our current FLS's exist, over western areas,
to just west of the Cumberland Plateau.

As result of all this information, have nudged our high temperatures
today more toward the 70 degree mark in areas west of the
Cumberland Plateau, and have increased the chance of rain in the
area outlined previously into the categorical range, and added the
mention of locally heavy rainfall possible.

&&

.AVIATION...
18Z TAF DISCUSSION.

A slow moving low pressure system will produce a mix of MVFR and
VFR conditions this afternoon, except for the possibility of
periods of IFR at CSV. Expect flight conditions to deteriorate
overnight, with all terminals likely to experience IFR conditions
after 06z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Apr 23, 4:02 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Apr 23, 9:00 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
1000 AM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-232300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
1000 AM CDT Mon Apr 23 2018

...Showers With Locally Heavy Rainfall Expected Over Parts of the
Mid-State Today...

Bands of showers, some with locally heavy downpours, will develop
over parts of the Mid-State toady. The showers will be lining up
like soldiers, and marching across the same areas as they move
northward within each band. This means that some isolated areas
could receive another inch or more of rain today. Since the ground
is already saturated from rainfall yesterday, you can expect
heavy downpours to produce rapid run off and ponding of water,
especially in low lying and poorly drained areas. Motorists are
advised to exercise appropriate caution, and avoid areas where
water of unknown depth covers the road.
Special weather statement, Apr 23, 9:21 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
1021 AM CDT MON APR 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-232300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
1021 AM CDT MON APR 23 2018

...Showers With Locally Heavy Rainfall Expected Over Parts of the
Mid-State Today...

Bands of showers, some with locally heavy downpours, will develop
over parts of the Mid-State today. The showers will be lining up
like soldiers, and marching across the same areas as they move
northward within each band. This means that some isolated areas
could receive another inch or more of rain today. Since the ground
is already saturated from rainfall yesterday, you can expect heavy
downpours to produce rapid run off and ponding of water, especially
in low lying and poorly drained areas. Motorists are advised to
exercise appropriate caution, and avoid areas where water of unknown
depth covers the road.

The radar

The Nashville radar (KOHX), 19 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Davidson

When
April 23, 12:40 PM CST to 4:00 PM CST
Where
Davidson County, 0.99 mi SE of Little Creek to 1.03 mi ENE of Madison
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.268, -86.770

Davidson County Emergency Management and trained spotters reported widespread flash flooding across northern Davidson County with several roads flooded and closed. Roads that were closed due to high water included Old Springfield Pike, Lickton Pike, Freeman Hollow Road, New Brick Church Pike, Brick Church Pike at Hart Lane, Baker Road at Old Springfield Creek. Several other roads were also flooded in other areas of the Goodlettsville, Union Hill, Lickton Pike, and Bellshire areas. In addition, the Grand Ole RV park on Highway 11 at Old Springfield Pike in Goodlettsville was flooded with several RVs submerged.

Thunderstorm Wind, Davidson

When
April 23, 1:00 PM CST
Where
Davidson County, 0.69 mi SE of Bakers
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.373, -86.761

A trained spotter reported and sent a photo of a large tree and power lines down completely blocking the roadway at 2024 Old Baker Road.

Flash Flood, Sumner

When
April 23, 2:30 PM CST to 4:00 PM CST
Where
Sumner County, 1.43 mi WNW of Millersville to 1.47 mi W of Rockland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.381, -86.721

Sumner County Emergency Management and several social media photos and videos showed widespread flash flooding across southwestern Sumner County with several roads flooded and closed. Some roads that were closed due to high water included Hogans Branch Road, Latimer Lane near Long Hollow Pike, and New Hope Road in Hendersonville, as well as Pee Dee Branch Road in Cottontown. One swift water rescue was conducted near New Hope Road at Sandy Valley Road.

Heavy Rain, Sumner

When
April 23, 2:34 PM CST to 2:59 PM CST
Where
Sumner County, Ocana
Reported by
Social Media
Coordinates
36.380, -86.550

A tSpotter Twitter report indicated 1.57 inches of rain fell in 25 minutes in the Ocana community.

Flash Flood, Rutherford

When
April 23, 2:45 PM CST to 3:45 PM CST
Where
Rutherford County, 0.87 mi NNW of Leanna to 1.03 mi SW of Leanna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.941, -86.457

Rutherford County Emergency Management, an NWS employee, and trained spotters reported widespread reports of flash flooding in northern Murfreesboro with several roads flooded and closed. Roads that were closed due to high water included Cherry Lane near Richard Siegel Park, Sulphur Springs Road at Dayna Lane, and Sulphur Springs Road at Shacklett Road where water flooded several yards and got close to a few homes.

- Trained spotter report of street flooding on Cherry Lane by the Richard Siegel Park|- NWS Employee report of water over the roadway at Sulphur Springs Road and Shackeltt Road. Water flooded several yards and ditches, and looked like it got close to several homes|- Emergency Manager reported roads closed due to flooding at Sulfer Springs and Dayna Lane.

Flash Flood, Robertson

When
April 23, 3:00 PM CST to 4:00 PM CST
Where
Robertson County, 1.31 mi NE of White House to 1.56 mi N of White House
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.484, -86.644

Robertson County Emergency Management reported Honey Run Road was flooded and closed.

Hail, Robertson

When
April 23, 3:42 PM CST
Where
Robertson County, 1.31 mi WNW of Coopertown
Measured
1 in hail
Reported by
Social Media
Coordinates
36.440, -86.970

A tSpotter Twitter report and photos showed hail up to the size of quarters covered the ground in Cottontown.

Heavy Rain, Rutherford

When
April 23, 3:45 PM CST
Where
Rutherford County, 1.68 mi E of Jakestown
Reported by
Social Media
Coordinates
35.830, -86.290

A tSpotter Twitter report and photo showed 2.5 inches of rain fell in a short time period in southeast Murfreesboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749362, 754681, 749367, 749365, 749366, 749372, 749369, 749370.